Kansas, 2007

Flash Flood and Hail in Kansas, October 14, 2007

October 14, 2007 · NWS ICT · 12 events in 8 counties and zones

A strong and dynamic storm system made slow progress across Kansas. Severe thunderstorms erupted along a cold front that made slow progress across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$112,000
Crop damage
$500
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A strong and dynamic storm system made slow progress across Kansas. Severe thunderstorms erupted along a cold front that made slow progress across the region. The areas hardest hit areas were Central and South Central Kansas where large hail and eventually a bowing segment of storms produced wind and hail damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Oct 14, 2:20 PM CST, 27 minutes earlier.

Area forecast discussion, Oct 14, 2:20 PM CST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
320 PM CDT SUN OCT 14 2007

.DISCUSSION...

.SYNOPSIS...
DEEP() MID-UPR DECK LOW MOVING SLOWLY NE OVER ERN CO PLAYING VITAL ROLE
IN SEVERE THUNDERSTORM DEVELOPMENT OVER SRN/CENTRAL PLAINS THIS EVENING.
STRONG-SEVERE THUNDERSTORMS HAVE ALREADY BROKEN OUT ALONG WRN CORRIDOR &
THIS WAS EXPECTED CONSIDERING THESE AREAS ARE BENEATH LEFT-EXIT REGION OF
100KT 300-MB JET MAX. ALTHOUGH DIRECTIONAL DEEP-LAYER SHEAR IS LACKING
DEEP-LAYER SPEED IS NOT (50KTS) & WITH MLCAPES 1500 LARGE HAIL (UP TO
GOLFBALL-SIZED AND DAMAGING WINDS OF 70-80 MPH ARE LIKELY OVER CENTRAL &
SC KS THIS EVENING WHERE SVR #703 IS IN EFFECT TIL 9 PM CDT.

TONIGHT:
WITH IMPRESSIVE MID-UPR SUPPORT INTERACTING STRNG N/NE SFC-850MB MOIST-
URE MIGRATION WILL GO ALMOST FULL-THROTTLE ON POPS OVER MOST OF CENTRAL
& SC KS WHERE 80-90% ASSIGNED. AS AFORE-MENTIONED MID-UPR DECK LOW LIFTS
ACROSS CO/KS BORDER GREATEST STRONG (& POSSIBLY A FEW SEVERE) TSRA WILL
SHIFT E TARGETING SE KS LATE TONIGHT WHERE 90-100% POPS ASSIGNED.

MON & MON NIGHT:
WITH MID-UPR LOW STRENGTHENING GRADUALLY AS IT LIFTS SLOWLY ACROSS KS/
NEBRASKA BORDER ATTENDANT COLD FRONT WILL SURGE E ACROSS SE KS THEREBY
BRINGING FAIRLY QUICK END TO CONVECTION BY EARLY MON EVENING. ONSET OF
WLY LWR DECK COMP SHOULD TEMP DROP IN CHECK WITH LOWS OF 45-50 EXPECTED
MOST AREAS.

TUE & TUE NIGHT:
AFTER BRIEF INTERMISSION TSRA RETURN TO PRIMARILY NW CORRIDOR WHERE
CLOSEST GRADUALLY INCREASING SFC-850MB SPEED CONVERGENT AXIS & WHERE
ALSO ALIGNED WITH STRONG LWR-DECK MOISTURE ADVECTION. SUCH CONVECTION
TO BE FURTHER AIDED BY GRADUALLY DEEPENING MID-UPR TROF MOVING E ACROSS
CO/NM THATLL PROVIDE INCREASING MID-UPR DIFFLUENCE OVER THESE AREAS.

WED-NEXT SUNDAY NIGHT:
ANTICIPATE AN ACTIVE PERIOD AS TWO STRONG MID-UPR LONG-WAVE TROFS SURGE
IN ELY MANNER ACROSS SRN PLAINS. THE 1ST SUCH MID-UPR TROF IS SCHEDULED
TO CROSS THESE AREAS WED & WED NIGHT THEREBY INDUCING INTENSE SURFACE
CYCLOGENESIS OVER CO/KS BORDER. IN RESPONSE STRONG NE LWR-DECK MOISTURE
MIGRATION ENSUES & WITH ARRIVAL OF STRONG MID-UPR SUPPORT 40-60% POPS
BEING ASSIGNED WED WITH THE HIGHER POPS ASSIGNED TO SE KS WHERE BETTER
ALIGNED WITH MOISTURE AXIS & GREATEST UPR-DECK DIFFLUENCE. PRONOUNCED
PROGRESSIVE NATURE OF UPR PATTERN SHOULD LIMIT SIGNIFICANT TSRA CHANCES
(40-50% FOR A DAY 4 FORECAST) TO FAR SE KS WED NIGHT.

LATE THU NIGHT & FRI A 2ND MID-UPR TROF STRENGTHENS RAPIDLY AS IT SURGES
E IN ALMOST IDENTICAL TRACK AS ITS PREDECESSOR. ONE POTENTIAL INHIBITOR
TO SIGNIFICANT TSRA DEVELOPMENT IS THAT WITH SUCH A RAPID SUCCESSION OF
POTENT SYSTEMS MAY PREVENT SUFFICENT FUEL FROM RETURNING TO SC & SE KS.
PER THIS REASON HAVE TAKEN CONSERVATIVE APPROACH TO POPS BY ASSIGNING
15-20% POPS TO SE KS THU-FRI.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    55  64  49  73 /  90  20   0   0
HUTCHINSON      52  63  47  72 /  90  10   0   0
NEWTON          54  63  48  72 /  90  20   0   0
ELDORADO        57  64  48  73 /  80  30  10   0
WINFIELD-KWLD   58  66  49  75 /  90  30   0   0
RUSSELL         51  61  43  70 /  50   0   0   0
GREAT BEND      51  62  45  71 /  60   0   0   0
SALINA          53  61  46  71 /  90  10   0   0
MCPHERSON       52  62  46  71 /  90  10   0   0
COFFEYVILLE     61  69  51  76 / 100  60  10   0
CHANUTE         60  68  50  73 / 100  60  10   0
IOLA            60  68  50  72 / 100  60  10   0
PARSONS-KPPF    61  68  51  75 / 100  60  10   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Oct 14, 10:55 AM CST, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1155 AM CDT SUN OCT 14 2007

KSZ032-033-047>053-067>072-082-083-091>096-098>100-151800-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1155 AM CDT SUN OCT 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING...FOR AREAS GENERALLY WEST OF A LINE FROM COTTONWOOD
FALLS TO EL DORADO TO ARKANSAS CITY. THE MAIN SEVERE RISK WILL BE
LARGE HAIL UP TO GOLF BALL SIZE AND DAMAGING WINDS TO 65 MPH. IF
A STORM CAN REMAIN ISOLATED...A BRIEF TORNADO IS ALSO POSSIBLE. AS
THE STORMS MOVE INTO SOUTHEAST KANSAS OVERNIGHT...THE RISK FOR
SEVERE WEATHER IS EXPECTED TO DIMINISH. LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE WITH ANY STORMS ACROSS THE AREA THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

BEHIND THE FRONT ON MONDAY...THUNDERSTORMS MAY LINGER IN SOUTHEAST
KANSAS. HOWEVER...THESE STORMS ARE NOT EXPECTED TO BE STRONG OR
SEVERE.

SCATTERED THUNDERSTORMS WILL AGAIN BE POSSIBLE TUESDAY NIGHT IN
CENTRAL KANSAS AND WEDNESDAY THROUGH SATURDAY ACROSS THE ENTIRE
AREA...AS A STRENGTHENING WEATHER SYSTEM MOVES EAST ACROSS THE
CENTRAL ROCKIES. SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
EVENING...MAINLY WEST OF A LINE FROM COTTONWOOD FALLS TO EL DORADO
TO ARKANSAS CITY.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KED/SCHRECK

In the hours before

Special weather statement, Oct 14, 8:49 AM CST, 5 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
949 AM CDT SUN OCT 14 2007

KSZ067-141515-
RENO-
949 AM CDT SUN OCT 14 2007

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR WESTERN RENO COUNTY...

AT 944 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CUNNINGHAM...OR 6 MILES SOUTHEAST OF
PRESTON...AND MOVING NORTHEAST AT 50 MPH.

DIME SIZE HAIL IS POSSIBLE WITH THIS STORM.

BOWMAN
Special weather statement, Oct 14, 1:42 PM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
242 PM CDT SUN OCT 14 2007

KSZ033-048>050-142030-
ELLSWORTH-LINCOLN-RICE-SALINE-
242 PM CDT SUN OCT 14 2007

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR ELLSWORTH...LINCOLN...RICE AND SALINE COUNTIES...

AT 237 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RAYMOND...OR 24 MILES SOUTHEAST OF GREAT
BEND...AND MOVING NORTHEAST AT 60 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

COX
Special weather statement, Oct 14, 2:13 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
313 PM CDT SUN OCT 14 2007

KSZ082-091-142115-
HARPER-KINGMAN-
313 PM CDT SUN OCT 14 2007

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR HARPER AND KINGMAN COUNTIES...

AT 310 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BURLINGTON...OR 25 MILES SOUTHWEST OF
ANTHONY...AND MOVING NORTHEAST AT 50 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

COX
Special weather statement, Oct 14, 2:42 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
342 PM CDT SUN OCT 14 2007

KSZ067-082-142130-
KINGMAN-RENO-
342 PM CDT SUN OCT 14 2007

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR KINGMAN AND RENO COUNTIES...

AT 337 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTH OF NASHVILLE...OR 9 MILES NORTHEAST
OF MEDICINE LODGE...AND MOVING NORTH AT 50 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

COX

The radar

The Vance AFB radar (KVNX), 60 km away, was scanning. The volume nearest the first event began at 20:45 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 4 hail, 1 flash flood. Local standard time, as filed.

Hail, Harper

When
October 14, 2:47 PM CST
Where
Harper County, 0.55 mi E of Harper Muni Arpt
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.280, -98.040

Hail, Harper

When
October 14, 3:11 PM CST to 3:15 PM CST
Where
Harper County, 4.1 mi NNW of Shook
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
37.150, -98.170

The hail stones covered the ground.

Thunderstorm Wind, Harper

When
October 14, 3:23 PM CST
Where
Harper County, 1.49 mi SSW of Harper
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.260, -98.030

Thunderstorm winds occurred near the junction of K-2 and highway 160.

Hail, McPherson

When
October 14, 3:34 PM CST
Where
McPherson County, 1.63 mi E of Mc Pherson
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
38.370, -97.640

Hail, Kingman

When
October 14, 3:44 PM CST
Where
Kingman County, 0.69 mi N of Norwich
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
37.460, -97.850

Thunderstorm Wind, Kingman

When
October 14, 3:44 PM CST
Where
Kingman County, 0.69 mi N of Norwich
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.460, -97.850

Thunderstorm Wind, Kingman

When
October 14, 4:00 PM CST to 4:10 PM CST
Where
Kingman County, 1.3 mi WSW of Norwich
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
37.440, -97.870

A Small barn was blown down.

Thunderstorm Wind, Sedgwick

When
October 14, 4:28 PM CST to 4:31 PM CST
Where
Sedgwick County, 0.55 mi W of Colwich
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
37.780, -97.540

An aluminum shed that was not tied down was blown over. Also a small outbuilding sustained damage. Additionally small tree limbs were downed.

Thunderstorm Wind, Harvey

When
October 14, 4:30 PM CST to 4:33 PM CST
Where
Harvey County, 1.29 mi WNW of Hesston
Measured
52 kt (60 mph) estimated gust
Property damage
$100,000
Reported by
Newspaper
Coordinates
38.137, -97.452

A 100 year old barn was destroyed. Major damage also occurred to the granary with minor damage to a tractor, a truck and gravity wagons stored inside the barn.

Thunderstorm Wind, Sumner

When
October 14, 7:37 PM CST
Where
Sumner County, 1.3 mi ESE of Belle Plaine
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.390, -97.210

Thunderstorm Wind, Cowley

When
October 14, 7:53 PM CST
Where
Cowley County, 4.1 mi NNE of Udall
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
37.430, -97.080

Large tree branches were also blown down.

Flash Flood, Butler

When
October 14, 8:15 PM CST to 10:15 PM CST
Where
Butler County, 3.59 mi NNW of Benton to 3.57 mi NNW of Benton
Cause
Heavy Rain
Property damage
$500
Crop damage
$500
Reported by
Law Enforcement
Coordinates
37.830, -97.139

Flooding occurred near the intersection of Butler and Parallel road. Road was barricaded for a few hours due to high water.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, October 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 59597, 59598, 59601, 59599, 59600, 61518, 61522, 61523, 61521, 61520, 61519, 61524.